Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Multi-invariant sets on tori

Author: Daniel Berend
Journal: Trans. Amer. Math. Soc. 280 (1983), 509-532
MSC: Primary 11K06; Secondary 11K55, 28D10, 54A15
MathSciNet review: 716835
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given a compact metric group $ G$, we are interested in those semigroups $ \Sigma $ of continuous endomorphisms of $ G$, possessing the following property: The only infinite, closed, $ \Sigma $-invariant subset of $ G$ is $ G$ itself. Generalizing a one-dimensional result of Furstenberg, we give here a full characterization--for the case of finitedimensional tori--of those commutative semigroups with the aforementioned property.

References [Enhancements On Off] (What's this?)

  • [1] H. Furstenberg, Disjointness in ergodic theory, minimal sets, and a problem in diophantine approximation, Math. Systems Theory 1 (1967), 1-49. MR 0213508 (35:4369)
  • [2] A. Y. Khinchin, Three pearls of number theory, Graylock Press, Baltimore, Md., 1952. MR 0046372 (13:724b)
  • [3] W. Narkiewicz, Elementary and analytic theory of algebraic numbers, PWN, Warsaw, 1974. MR 0347767 (50:268)
  • [4] K. B. Stolarsky, Algebraic numbers and diophantine approximations, Dekker, New York, 1974. MR 0374041 (51:10241)
  • [5] B. L. van der Waerden, Modern algebra, vol. I, Ungar, New York, 1953.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11K06, 11K55, 28D10, 54A15

Retrieve articles in all journals with MSC: 11K06, 11K55, 28D10, 54A15

Additional Information

Keywords: Invariant set, finite-dimensional torus, semigroup of endomorphisms, ergodic endomorphism, minimal set
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society